Imuran/Predinsone and heart palpations

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Regular Member

Date Joined Jan 2008
Total Posts : 102
   Posted 1/16/2008 6:40 PM (GMT -6)   
I have been on Imuran now for two weeks and I have noticed that when I eat something with sugar in it I have been getting heart Palpations.  I don't know if this is from the Imuran or predinsone. Any suggestions...

Veteran Member

Date Joined Feb 2003
Total Posts : 5514
   Posted 1/16/2008 6:49 PM (GMT -6)   

Hi Jessie,

Do you notice this any other time, or is it just when you eat sugar?  How about caffeine?

I did have this issue not long ago, when I was on more prednisone.  I asked my rheumy about it and she said once the pred is reduced I'll stop having them. She was right. 

Here's the other thing to think about.... I have heart valve related issues caused by my lupus. It's called Libman Sach's Endocarditis.  It is inflammation of the mitral heart valve.  That condition also causes heart palpitations.  The treatment for it is prednisone.  So it's important to find out how your heart is working.  A simple, painless test called an Echocardiogram will determine if you have this.  It's an ultrasound of the heart.  I get them every year.

So make sure you run this past your rheumy.  Don't assume it's just your meds. Especially when the heart is involved.  It could be other things too.

Hope this helps,


I can do anything through Jesus Christ who strengthens me. I have learned in whatever state I am in,to be content. Phillipians 4:11-13

33 years old. Diagnosed with lupus in 2000. Fibromyalgia, anti-phospholipid syndrome(APS)(stroke),Sjogren's, Raynaud's, seizure disorder-(miraclulously disappeared!), Libman Sach's Endocarditis, vasculitis, sacroiliitis, arthritis (neck) . Prednisone, Imuran, Coumadin, Clobazam, Amitriptyline, didrocal, monopril, calcium, Cykolokapron, multi-vitamin, vitamin D, Magnesium, vitamin B6, Acidophilus

Regular Member

Date Joined Jan 2008
Total Posts : 102
   Posted 1/16/2008 6:56 PM (GMT -6)   
Thank you for the fast reply I just notice it when I eat sugar. I only have one coffee a day and I dont notice it then. I did have a whole cardio work up a couple of years ago and it was fine,but I will mention it to her. HAve you any other side effect?

Regular Member

Date Joined May 2007
Total Posts : 474
   Posted 1/16/2008 10:11 PM (GMT -6)   
Hi, Jessierose,
Please listen to whatever your body tells you. Upped doses of pred make me "jittery", but I have never noticed heart palpitations. However, as I mentioned on another thread, Imuran just had a field day with me. No heart palps (I don't think), but everyone reacts in there own way. So please stay in touch with your doctor and don't underestimats how quickly serious symptoms can develop.
Good Luck!
Take care,

Dx: Lupus, sjogren's, celiac, severe allergies.
Daily Meds: Plaquenil, Imuran, Zyrtec, Prilosec, Nasacort, Prozac.
As Needed Meds: Epinephrine, Benadryl, Proventil, Xopenex, Tylenal, Prednisone.

Veteran Member

Date Joined Jul 2007
Total Posts : 1048
   Posted 1/16/2008 10:42 PM (GMT -6)   
Heart palpatations are definitely a reason to call your doctor whatever is causing them. Sugar is a stimulant and can cause premature ventricular contractions, a common "palpatation". With lupus you just never know. Call you doc just to be safe. Judy

Forum Moderator

Date Joined May 2005
Total Posts : 6935
   Posted 1/16/2008 11:57 PM (GMT -6)   
There is some subtle difference between feeling like you're having heart palpitations and actually having them. I think you can tell the difference by checking your pulse, but I'm not sure. Checking w/the doc sounds like a good plan to me!

Lynnwood, Co-Moderator: Lupus Forum
SLE(’00), Sjogren's Syndrome, SAD, Depression, Herpes Simplex 1
Piroxicam, Plaquenil, Cellcept, Prednisone, Trazodone, Fosamax, Wellbrutrin SR, Valtrex
Links: DIAGNOSING LUPUS(4of11), LUPUS INFORMATION, LUPUS RESOURCES, Donate to HealingWell, Drug Interactions

Regular Member

Date Joined Jan 2008
Total Posts : 102
   Posted 1/17/2008 7:38 AM (GMT -6)   
Hi thank you everyone for responding. I have check my pulse and it is around 80-100 which is higher than normal for me. I did put a call in my doctor. thank you.

New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, October 23, 2016 4:38 AM (GMT -6)
There are a total of 2,710,435 posts in 298,897 threads.
View Active Threads

Who's Online
This forum has 153443 registered members. Please welcome our newest member, mkjhgfredsw.
148 Guest(s), 6 Registered Member(s) are currently online.  Details
vanagirl, Georgia Hunter, Celeste15, Butterflake, VLou*, getting by

Follow on Facebook  Follow on Twitter  Follow on Pinterest

©1996-2016 LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer